Scores of Americans use some kind of sleep aid to address the issue of insomnia, which is defined as the inability to fall and/or stay asleep. In fact, insomnia is so prevalent that it is virtually a public health emergency. If this NPR report is to be believed, roughly 60 million Americans experience chronic sleeplessness.
According to a University of Pennsylvania study, one in four Americans experiences acute insomnia each year.
As a result, many of these folks rely on prescription sleep medicines like Restoril to address their insomnia. Yet, because Restoril is habit forming, some users ended up becoming dependent on a medication that was only intended as a short-term answer. That dependence can often lead to them experiencing distressing withdrawal symptoms once the Restoril cycles out of their system.
Those symptoms are troublesome enough to cause them to reuse and potentially succumb to overdose, which can be life-threatening.
Read on to learn more about the perils of Restoril withdrawal and professional treatment solutions.
Restoril is the brand name for temazepam, which is part of the benzodiazepine class of medicines. Restoril is a central nervous system (CNS) depressant, but it also has anxiolytic (anti-anxiety) and muscle relaxant effects like other “benzos.”.
Benzodiazepines were first synthesized in the 1950s and were eventually promoted by the medical establishment as a safer class of medicines over barbiturates. Benzos were thought to possess less abuse potential and negative side effects.
Because of this shift to benzodiazepines, they became one of the most prescribed classes of drugs in the 1970s. When it was introduced in 1981, Restoril was also heavily prescribed.
Restoril stimulates the neurotransmitter known as gamma-Aminobutyric acid (GABA), which plays a central role in inhibiting the CNS. Through this action, Restoril generates a sedative effect, causing users to feel sleepy and relaxed.
Restoril, however, is only intended as a short-term medication because it is habit-forming. It is recommended that the medicine be used between seven to 10 days. In fact, people can become dependent on Restoril even when they are taking it at the prescribed dosage levels.
Plus, the longer someone takes Restoril or exceeds their prescribed dosage, the more likely they will become dependent. When someone becomes dependent on any medication, it usually means their bodies feel normal only when that substance is present. Once that substance leaves the body, they begin to experience physical and psychological disturbances. Those disturbances are referred to as withdrawal symptoms.
Restoril withdrawal symptoms typically manifest as physical and psychological effects. While those symptoms are not fatal, there are several factors that can determine the severity of its impact. For example, if a user is in poor health, has a substance abuse or mental health disorder, or a pre-existing health condition, then withdrawal can cause further bodily harm and can become life endangering.
The symptoms of Restoril withdrawal include:
It is worth noting that when diarrhea and vomiting occur during Restoril withdrawal, it can sap the body of vital nutrients and fluids. Another unique aspect of Restoril withdrawal is that it can cause memory loss. Mental disorientation and confused memories occur in brief spans in this period.
A user typically experiences the symptoms of Restoril withdrawal within four days of the last dose. And when withdrawal occurs, it manifests in three phases. Ongoing symptoms include the following:
The symptoms that are characteristic of the second stage typically happen within the first 10 days. They can consist of the following:
The third set of symptoms typically occur within the third and fourth weeks of withdrawal but can last for several months. These symptoms are often psychological and include:
Once someone is in withdrawal, the natural thing to do is to reuse so they can feel “normal” again. Unfortunately, when this occurs, they can very likely experience overdose. For a benzodiazepine like Restoril, an overdose can be a life-threatening event.
The overdose symptoms associated with Restoril can include:
To break your dependence on Restoril, going through withdrawal has to occur. The most effective method for enduring Restoril withdrawal safely and comfortably — and avoiding the prospect of overdose — is by enrolling in professional addiction treatment.”
The symptoms of benzodiazepine withdrawal can be alleviated with professional treatment. This process begins with medical detoxification, where a substance is removed from the body, and any withdrawal symptoms that arise are medically addressed under round the clock supervision.
Depending on the severity of your addiction, you can receive ongoing counseling and therapy in residential treatment or through an outpatient program. If you abuse Restoril with alcohol or another drug, then it is critical that you enroll in residential treatment. This kind of treatment will allow you to receive counseling and therapy on a full-time basis, a process that can be restorative to the mind, body, and soul.
Outpatient treatment allows you the ability to receive therapy, but you will also have the freedom and flexibility to live at home or some other living arrangement.
After treatment is completed, you can get connected to a supportive recovery community through an alumni program. These types of communities can help you achieve sustained recovery from your addiction and serve as a critical hedge against relapse.
Delphi Behavioral Health Group. (2018, December 19). Restoril Withdrawal: Side Effects, Recommendations, and Timelines. from https://delphihealthgroup.com/restoril/withdrawal-and-timelines/
One in four Americans develop insomnia each year: 75 percent of those with insomnia recover. (2018, June 05). from https://www.sciencedaily.com/releases/2018/06/180605154114.htm
Temazepam: MedlinePlus Drug Information. (n.d.). from https://medlineplus.gov/druginfo/meds/a684003.html
Valentine, V. (2008, May 20). Can't Sleep? Neither Can 60 Million Other Americans. from https://www.npr.org/templates/story/story.php?storyId=90638364